Best Examination Tips: Medcase, Interesting Medical Cases and Pictures

  • Sunday, July 7th, 2013

Case 24/Picture 26 (04.04.2015.) Could you identify the condition?

Argyria

Answer

Argyria

Paul Karson is the kind of guy who brought things on himself, and his condition is certainly not connected in any way to his birth. He admitted that his skin turned blue as a side effect of consuming a silver compound that he created himself ten years ago; he needed the silver compound to treat a very bad case of dermatitis on his face. His condition is called Argyria. It is generally believed to be permanent; avoiding the sun is the only practical method of minimizing the cosmetic deformity that comes with Argyria. Even since Paul has been discovered, he has become a famous internet figure.

Argyria or argyrosis (from Ancient Greek: ἄργυρος argyros silver) is a condition caused by inappropriate exposure to chemical compounds of the element silver, or to silver dust. The most dramatic symptom of argyria is that the skin turns blue or bluish-grey. It may take the form of generalized argyria or local argyria. Generalized argyria affects large areas over much of the visible surface of the body. Local argyria shows in limited regions of the body, such as patches of skin, parts of the mucous membrane or the conjunctiva. The terms argyria and argyrosis have long been used interchangeably, with argyria being used more frequently. Argyrosis has been used particularly in referring to argyria of the conjunctiva, but the usage has never been consistent and cannot be relied on except where it has been explicitly specified. In animals and humans chronic intake of silver products commonly leads to gradual accumulation of silver compounds in various parts of the body. As in photography (where silver is useful because of its sensitivity to light), exposure of pale or colourless silver compounds to sunlight decomposes them to silver metal or silver sulfides. Commonly these products deposit as microscopic particles in the skin, in effect a dark pigment. This condition is known as argyria or argyrosis. Chronic intake also may lead to silver pigments depositing in other organs exposed to light, particularly the eyes. In the conjunctiva this is not generally harmful, but it also may affect the lens, leading to serious effects. Localised argyria often results from topical use of substances containing silver, such as some kinds of eye drops. Generalized argyria results from chronically swallowing or inhaling silver compounds, either for medical purposes, or as a result of working with silver or silver compounds. While silver is potentially toxic to humans at high doses, the risk of serious harm from careful exposure is slight. Careful use of silver or silver compounds will not lead to Argyria. Treatment of external infections is considered safe, oral use of high quality true colloidal silver is safe once dose is carefully monitored. Silver is used in some medical appliances because of its anti-microbial nature, which stems from the oligodynamic effect. Chronic ingestion or inhalation of silver preparations (especially colloidal silver) can lead to argyria in the skin and other organs. This is not life-threatening, but is considered by most as cosmetically undesirable.”. The reference dose, published by the United States Environmental Protection Agency in 1991, which represents the estimated daily exposure which is unlikely to incur an appreciable risk of deleterious effects during a lifetime, is 5 µg/(kg·d). In 2007 press reports described Paul Karason, an American man whose entire skin gradually turned blue after consuming colloidal silver made by himself with distilled water, salt and silver, and using a silver salve on his face in an attempt to treat problems with his sinus, dermatitis, acid reflux and other issues. Karason died on September 23, 2013 after suffering a heart attack and stroke.

Reference

Pages: 1 2 3 4 5 6 7 8 9 10 11 12 13 14 15 16 17 18 19 20 21 22 23 24 25 26 27 28 29 30 31 32 33 34 35 36 37 38 39 40 41 42 43 44 45 46 47 48 49 50 51 52 53 54 55

Tags: , , , , , , , , , , , , , , , , , , , , , , ,

 



There are no comments yet, add one below.

Leave a Comment


You must be logged in to post a comment.

Gynaecology / Gynecology

Services O&G Health

Thromboembolism

error: Content is protected !!